Contaminant found in recalled heparin products.
The heparinlike compound is similar to the heparin glycan, which comes from pig intestine.
"At this point, we don't know whether it was accidental or deliberate," or at what point in the manufacturing process the contaminant was introduced, Dr. Janet Woodcock said at the briefing, which was held to provide an update for the agency's ongoing investigation into the cause of these allergic reactions.
However, the contaminant has been identified in some batches of heparin that have been used in patients with reported reactions, so there is an association, she added.
The contaminant has been identified in batches containing the active pharmaceutical ingredient from Baxter's manufacturing facility in Wisconsin and from the Chinese facility that was recently inspected by a team of FDA investigators. But the active pharmaceutical ingredient used in the Wisconsin facility did not necessarily originate in Wisconsin, Dr. Woodcock, chief medical officer and acting director of the FDA's Center for Drug Evaluation and Research (CDER), said.
The investigation has included inspections of domestic facilities and a Chinese facility that makes the active pharmaceutical ingredient from pig intestine.
FDA inspectors identified "potentially objectionable conditions" related to the Chinese facility's manufacturing process, according to an FDA announcement on Feb. 28.
During the briefing, Dr. Woodcock warned health care professionals not to use any Baxter heparin products that are in single- or multiple-use vials, or heparin lock flush products. These products were recalled Feb. 28, when the agency announced that the other major supplier of heparin single and multidose vials in the United States would be able to meet the demand.
Although Baxter's heparin lock flush products have not been associated with reactions, they contain heparin from the same Chinese manufacturer as the single-and multidose heparin vials. (The only Baxter heparin product that has not been recalled is the company's parenteral heparin solutions, which contain heparin from another manufacturer.)
The FDA continues to receive reports of adverse events associated with heparin. To date, a total of 785 serious adverse events have been reported, and not all of these have been evaluated. "Up to" 46 deaths have been reported, but Dr. Woodcock said that many of the reports do not fit the allergic adverse event criteria, which are related to anaphylaxis and hypotension. To date, only 19 reports meet the criteria, although it is not yet clear whether heparin is listed on all these reports, she said.
The reports of these deaths have been received over the past few months, but have occurred since January 2007, she said.
On Feb. 11, the FDA announced that Baxter had stopped making multiple-dose vials of heparin because of an increase in reports of severe allergic reactions in patients receiving bolus injections of the company's heparin. The vials were not recalled then because of concern that there would not be enough heparin available.
Information on the heparin recall is available at www.fda.gov/cder/drug/infopage/heparin/default.htm.
BY ELIZABETH MECHCATIE
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Clinical Rounds|
|Publication:||OB GYN News|
|Date:||Mar 15, 2008|
|Previous Article:||Moderate cardio fitness may cut stroke risk.|
|Next Article:||U.S. Ca death rates dropped from 1990 to 2005.|